Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Binghamton, NY

June 7, 1999Lackawanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 7, 1999, 5:13 PM EDT for Lackawanna County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 1999, 5:13 PM EDT (21:13 UTC)
Expired
Jun 7, 1999, 6:15 PM EDT
In force
62 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Lackawanna County, PA

The radar

The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 5:35 PM EDTHail 0.75Moosic, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr
Jun 7, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1999-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1999-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WUUS1 KBGM 072111 RRA
SVRBGM
PAC069-072215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT MON JUN 7 1999

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
   IN NORTHEASTERN PENNSYLVANIA

* UNTIL 615 PM EDT

* AT 507 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 21 MILES WEST OF HAZLETON...MOVING EAST AT
  25 MPH.

* THE FOLLOWING LOCATIONS ARE IN THE PATH OF THIS STORM
  BEACH HAVEN BY 530 PM
  ST. JOHNS BY 550 PM

  ANOHTER SEVERE THUNDERSTORM WILL BE NEAR THE FOLLOWING LOCATIONS
  DURYEA BY 530 PM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

VAN AUSDALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:05 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 7, 2:05 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
205 PM EDT MON JUN 7 1999

CONVECTION FIRING ATTM OVER WRN SXNS.  XPCT IT MOVE EWD ACRS MUCH OF
THE FA THIS EVE WITH CAPES LCLLY APPCHG 4K ON LAPS DATA.  HAVE INCLUDED
A THRU THIS EVE PD TO COVER THIS SITN AND WW 415.  ATMOS STABILIZES
LTR TNT ONCE SUBTLE S/WV AND SPEED MAX MOVE NE OF THE RGN.

WED...WILL INCLUDE AFTN POPS ONLY IN FAR SERN ZNS.  NEXT S/WV ROTATES
THRU AND SFC REFLECTION IS SEEN IN THE FORM OF LEE TYPE TROF ACRS ERN
PA AND SERN NYS.  THIS FEATURE APPEARS TO MOVE THRU ERLY ENUF SO THAT
MUCH OF CNY STABILIZES/DRIES OUT DURG THE AFTN.  THIS IS WELL SEEN ON
THE HRLY PROFILES.  THETA-E RIDGE/MARGINAL INSTAB BRIEFLY BUILDS INTO
THE CATSK/POCONOS AHD OF THIS TROF ERLY IN THE AFTN BEFORE FOCUSING
FURTHER SE LTR IN THE DAY.  LO CHC POPS SEEM APPROPRIATE.

WED NGT THRU THU...SOMEWHAT COOLER/DRIER AIR AT 85H COMES IN FROM THE
NW AS WK SFC RIDGE BLDS IN.  AVN HAS MORE LL MOIST ACRS THE AREA DURG
THIS TIME FRAME...BUT THAT SEEMS OVERDONE.  FOR NOW...WILL STICK WITH
CONSISTENCY AND GO P/SNY FOR WED.

WRK ZNS OUT.  FINAL PACKAGE COMING ARND 3 PM.

.BGM...SVR TSTM WATCH UNTIL 7 PM FOR MOST OF CNY/NE PA.

JUREWICZ

In the hours before

Special weather statement, Jun 7, 2:43 PM EDT, 2 hours 30 minutes before
NYZ046-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
243 PM EDT MON JUN 07 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES:

OTSEGO NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A  WATCH  MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNERSTORMS IN AND CLOSE TO THE WATCH AREA.  PEOPLE IN THESE AREAS
SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS.

GET  TO A SAFE PLACE IMMEDIATELY IF YOU ARE CAUGHT OUTSIDE.  STAY OFF
THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING  IS A KILLER IN
THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND GET AWAY FROM OPEN
AREAS.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT.
Special weather statement, Jun 7, 4:03 PM EDT, 1 hour 10 minutes before
NYZ044-056-045-057-062-PAZ048-040-044-047-043-039-NYZ046-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
403 PM EDT MON JUN 07 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 PM EDT FOR THE FOLLOWING COUNTIES:

CORTLAND NY...
BROOME NY...
CHENANGO NY...
DELAWARE NY...
SULLIVAN NY...
PIKE PA...
WAYNE PA...
LACKAWANNA PA...
LUZERNE PA...
WYOMING PA...
SUSQUEHANNA PA...
OTSEGO NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A  WATCH  MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNERSTORMS IN AND CLOSE TO THE WATCH AREA.  PEOPLE IN THESE AREAS
SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS.

GET  TO A SAFE PLACE IMMEDIATELY IF YOU ARE CAUGHT OUTSIDE.  STAY OFF
THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING  IS A KILLER IN
THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND GET AWAY FROM OPEN
AREAS.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM
EDT.

PADAVONA
Local storm report, Jun 7, 4:34 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
434 PM EDT MON JUN 07 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    WAYLAND                   NY   WIND DAMAGE
06/07/99   STEUBEN                        TREES DOWN.

0245 PM    HORSEHEADS                NY   60 MPH TSTM GUST
06/07/99   CHEMUNG                        SKYWARN SPOTTER ESTIMATED
                                          WIND GUSTS OF 50 TO 70
                                          MPH.

0255 PM    HORSEHEADS                NY   WIND DAMAGE
06/07/99   CHEMUNG                        NUMEROUS TREES AND WIRES
                                          DOWN.

0325 PM    ATHENS                    PA   WIND DAMAGE
06/07/99   BRADFORD                       TREES AND WIRES DOWN.

0330 PM                              NY   WIND DAMAGE
06/07/99   TIOGA                          SCATTERED TREES DOWN
                                          COUNTYWIDE.

0340 PM    SPENCER                   NY   WIND DAMAGE
06/07/99   TIOGA                          TREES DOWN.

0353 PM    OWEGO                     NY   WIND DAMAGE
06/07/99   TIOGA                          TREE DOWN.

0358 PM    WEST CORNERS              NY   WIND DAMAGE
06/07/99   BROOME                         NUMEROUS LARGE TREE LIMBS
                                          DOWN.

0400 PM    VESTAL                    NY   .75 INCH HAIL
06/07/99   BROOME

0404 PM    VESTAL                    NY   60 MPH TSTM GUST
06/07/99   BROOME                         WIND GUSTS TO 60 MPH
                                          ESTIMATED BY SKYWARN
                                          SPOTTER.

0408 PM    BINGHAMTON                NY   .75 INCH HAIL
06/07/99   BROOME

0410 PM    VESTAL                    NY   .88 INCH HAIL
06/07/99   BROOME

0410 PM    ENDICOTT                  NY   WIND DAMAGE
06/07/99   BROOME                         LARGE TREES DOWN AND
                                          WIDESPREAD POWER OUTAGES.

0415 PM    CONKLIN                   NY   1.75 INCH HAIL
06/07/99   BROOME                         GOLF BALL SIZE HAIL.  HAIL
                                          FELL FOR 15 MINUTES AND
                                          COVERED THE GROUND.
Local storm report, Jun 7, 4:34 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
434 PM EDT MON JUN 07 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    WAYLAND                   NY   WIND DAMAGE
06/07/99   STEUBEN                        TREES DOWN.

0245 PM    HORSEHEADS                NY   60 MPH TSTM GUST
06/07/99   CHEMUNG                        SKYWARN SPOTTER ESTIMATED
                                          WIND GUSTS OF 50 TO 70
                                          MPH.

0255 PM    HORSEHEADS                NY   WIND DAMAGE
06/07/99   CHEMUNG                        NUMEROUS TREES AND WIRES
                                          DOWN.

0325 PM    ATHENS                    PA   WIND DAMAGE
06/07/99   BRADFORD                       TREES AND WIRES DOWN.

0330 PM                              NY   WIND DAMAGE
06/07/99   TIOGA                          SCATTERED TREES DOWN
                                          COUNTYWIDE.

0340 PM    SPENCER                   NY   WIND DAMAGE
06/07/99   TIOGA                          TREES DOWN.

0353 PM    OWEGO                     NY   WIND DAMAGE
06/07/99   TIOGA                          TREE DOWN.

0358 PM    WEST CORNERS              NY   WIND DAMAGE
06/07/99   BROOME                         NUMEROUS LARGE TREE LIMBS
                                          DOWN.

0400 PM    VESTAL                    NY   .75 INCH HAIL
06/07/99   BROOME

0404 PM    VESTAL                    NY   60 MPH TSTM GUST
06/07/99   BROOME                         WIND GUSTS TO 60 MPH
                                          ESTIMATED BY SKYWARN
                                          SPOTTER.

0408 PM    BINGHAMTON                NY   .75 INCH HAIL
06/07/99   BROOME

0410 PM    VESTAL                    NY   .88 INCH HAIL
06/07/99   BROOME

0410 PM    ENDICOTT                  NY   WIND DAMAGE
06/07/99   BROOME                         LARGE TREES DOWN AND
                                          WIDESPREAD POWER OUTAGES.

0415 PM    CONKLIN                   NY   1.75 INCH HAIL
06/07/99   BROOME                         GOLF BALL SIZE HAIL.  HAIL
                                          FELL FOR 15 MINUTES AND
                                          COVERED THE GROUND.
Local storm report, Jun 7, 4:58 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
458 PM EDT MON JUN 07 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    WAYLAND                   NY   WIND DAMAGE
06/07/99   STEUBEN                        TREES DOWN.

0245 PM    HORSEHEADS                NY   60 MPH TSTM GUST
06/07/99   CHEMUNG                        SKYWARN SPOTTER ESTIMATED
                                          WIND GUSTS OF 50 TO 70
                                          MPH.

0255 PM    HORSEHEADS                NY   WIND DAMAGE
06/07/99   CHEMUNG                        NUMEROUS TREES AND WIRES
                                          DOWN.

0325 PM    ATHENS                    PA   WIND DAMAGE
06/07/99   BRADFORD                       TREES AND WIRES DOWN.

0330 PM                              NY   WIND DAMAGE
06/07/99   TIOGA                          SCATTERED TREES DOWN
                                          COUNTYWIDE.

0340 PM    SPENCER                   NY   WIND DAMAGE
06/07/99   TIOGA                          TREES DOWN.

0353 PM    OWEGO                     NY   WIND DAMAGE
06/07/99   TIOGA                          TREE DOWN.

0358 PM    WEST CORNERS              NY   WIND DAMAGE
06/07/99   BROOME                         NUMEROUS LARGE TREE LIMBS
                                          DOWN.

0400 PM    VESTAL                    NY   .75 INCH HAIL
06/07/99   BROOME

0404 PM    VESTAL                    NY   60 MPH TSTM GUST
06/07/99   BROOME                         WIND GUSTS TO 60 MPH
                                          ESTIMATED BY SKYWARN
                                          SPOTTER.

0408 PM    BINGHAMTON                NY   .75 INCH HAIL
06/07/99   BROOME

0410 PM    VESTAL                    NY   .88 INCH HAIL
06/07/99   BROOME

0410 PM    ENDICOTT                  NY   WIND DAMAGE
06/07/99   BROOME                         LARGE TREES DOWN AND
                                          WIDESPREAD POWER OUTAGES.

0415 PM    CONKLIN                   NY   1.75 INCH HAIL
06/07/99   BROOME                         GOLF BALL SIZE HAIL.  HAIL
                                          FELL FOR 15 MINUTES AND
                                          COVERED THE GROUND.

0415 PM    KIRKWOOD                  NY   WIND DAMAGE
06/07/99   BROOME                         EMA REPORTS NUMEROUS LARGE
                                          TREES DOWN IN
                                          BINGHAMTON...CONKLIN...AND
                                          KIRKWOOD.
Local storm report, Jun 7, 4:58 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
458 PM EDT MON JUN 07 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    WAYLAND                   NY   WIND DAMAGE
06/07/99   STEUBEN                        TREES DOWN.

0245 PM    HORSEHEADS                NY   60 MPH TSTM GUST
06/07/99   CHEMUNG                        SKYWARN SPOTTER ESTIMATED
                                          WIND GUSTS OF 50 TO 70
                                          MPH.

0255 PM    HORSEHEADS                NY   WIND DAMAGE
06/07/99   CHEMUNG                        NUMEROUS TREES AND WIRES
                                          DOWN.

0325 PM    ATHENS                    PA   WIND DAMAGE
06/07/99   BRADFORD                       TREES AND WIRES DOWN.

0330 PM                              NY   WIND DAMAGE
06/07/99   TIOGA                          SCATTERED TREES DOWN
                                          COUNTYWIDE.

0340 PM    SPENCER                   NY   WIND DAMAGE
06/07/99   TIOGA                          TREES DOWN.

0353 PM    OWEGO                     NY   WIND DAMAGE
06/07/99   TIOGA                          TREE DOWN.

0358 PM    WEST CORNERS              NY   WIND DAMAGE
06/07/99   BROOME                         NUMEROUS LARGE TREE LIMBS
                                          DOWN.

0400 PM    VESTAL                    NY   .75 INCH HAIL
06/07/99   BROOME

0404 PM    VESTAL                    NY   60 MPH TSTM GUST
06/07/99   BROOME                         WIND GUSTS TO 60 MPH
                                          ESTIMATED BY SKYWARN
                                          SPOTTER.

0408 PM    BINGHAMTON                NY   .75 INCH HAIL
06/07/99   BROOME

0410 PM    VESTAL                    NY   .88 INCH HAIL
06/07/99   BROOME

0410 PM    ENDICOTT                  NY   WIND DAMAGE
06/07/99   BROOME                         LARGE TREES DOWN AND
                                          WIDESPREAD POWER OUTAGES.

0415 PM    CONKLIN                   NY   1.75 INCH HAIL
06/07/99   BROOME                         GOLF BALL SIZE HAIL.  HAIL
                                          FELL FOR 15 MINUTES AND
                                          COVERED THE GROUND.

0415 PM    KIRKWOOD                  NY   WIND DAMAGE
06/07/99   BROOME                         EMA REPORTS NUMEROUS LARGE
                                          TREES DOWN IN
                                          BINGHAMTON...CONKLIN...AND
                                          KIRKWOOD.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:10 PM EDTSevere Thunderstorm WarningBGMBradford60 min
Jun 7, 3:39 PM EDTSevere Thunderstorm WarningBGMSusquehanna66 min
Jun 7, 4:16 PM EDTSevere Thunderstorm WarningBGMBradford64 min
Jun 7, 4:19 PM EDTSevere Thunderstorm WarningBGMWayne61 min
Jun 7, 4:29 PM EDTSevere Thunderstorm WarningBGMWyoming76 min
Jun 7, 5:11 PM EDTSevere Thunderstorm WarningBGMLuzerne64 min
Jun 7, 5:30 PM EDTSevere Thunderstorm WarningBGMWayne65 min
Jun 7, 6:12 PM EDTSevere Thunderstorm WarningBGMPike63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.